Alert archive / Alabama / River Flood Warnings in 2008

River Flood Warning 3, NWS Birmingham, AL

May 15, 2008Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at May 15, 2008, 2:54 PM CDT for Sumter County, Alabama. It took effect at May 16, 2008, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 15, 2008, 2:54 PM CDT (19:54 UTC)
In effect from
May 16, 2008, 4:00 PM CDT
Expired
May 16, 2008, 9:56 AM CDT
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1). The gauge peaked at 16.14 ft at May 15, 2008, 3:00 PM CDT.

actionminormoderate102005/1505/1605/17
Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KBMX 151954
FLWBMX


BULLETIN
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL 
254 PM CDT THU MAY 15 2008

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  SUCARNOOCHEE RIVER AT LIVINGSTON AFFECTING SUMTER COUNTY.

.HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY GREATER AMOUNTS HAS 
OCCURRED DURING THE PAST 24 HOURS OVER THE SUCARNOOCHEE BASIN...
AND A FLOOD WARNING IS NOW IN EFFECT FOR THE SUCARNOOCHEE RIVER.

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN 
AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY FRIDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

ALC119-160754-
/O.NEW.KBMX.FL.W.0003.080516T1800Z-080517T1700Z/
/LVNA1.1.ER.080516T1800Z.080517T0000Z.080517T0200Z.NO/
254 PM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* FROM FRIDAY AFTERNOON TO SATURDAY AFTERNOON...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 11:30 AM THURSDAY THE STAGE WAS 10.4 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 18 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 18.1 FEET BY TOMORROW EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE FRIDAY NIGHT.
* IMPACT...AT 18 FEET...FLOODING OF FARMLANDS AROUND LIVINGSTON 
  OCCURS AND CATTLE SHOULD BE MOVED TO HIGHER GROUND

$$
2 follow-up statements
000 
WGUS84 KBMX 160120
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
820 PM CDT THU MAY 15 2008


...THE FLOOD WARNING CONTINUES FOR THE SUCARNOOCHEE RIVER AT 
LIVINGSTON...

.HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS HAS
OCCURRED DURING THE PAST 24 HOURS OVER THE SUCARNOOCHEE BASIN...
AND A FLOOD WARNING IS IN EFFECT FOR THE SUCARNOOCHEE RIVER.

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN 
AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED FRIDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

ALC119-161320-
/O.EXT.KBMX.FL.W.0003.080516T2100Z-080517T1700Z/
/LVNA1.1.ER.080516T2100Z.080517T0000Z.080517T0200Z.NO/
820 PM CDT THU MAY 15 2008

THE FLOOD WARNING CONTINUES FOR
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* UNTIL SATURDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:30 PM THURSDAY THE STAGE WAS 14.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY FRIDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 18.1 FEET BY FRIDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY LATE FRIDAY EVENING.
* IMPACT...AT 18.0 FEET...FLOODING OF FARMLANDS AROUND LIVINGSTON 
  OCCURS AND CATTLE SHOULD BE MOVED TO HIGHER GROUND

$$
000 
WGUS84 KBMX 161456
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
956 AM CDT FRI MAY 16 2008


...THE FLOOD WARNING IS CANCELLED FOR THE SUCARNOOCHEE RIVER AT 
LIVINGSTON...

.RISES ON THE SUCARNOOCHEE RIVER HAVE NOT BEEN AS GREAT AS
EXPECTED...AND THE FLOOD WARNING IS NO LONGER IN EFFECT.

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

ALC119-161526-
/O.CAN.KBMX.FL.W.0003.000000T0000Z-080517T1700Z/
/LVNA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
956 AM CDT FRI MAY 16 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* AT  7:30 AM FRIDAY THE STAGE WAS 13.4 FEET. 
* FLOOD STAGE IS 18 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 15.94 FEET
  THURSDAY EVENING.  THE RIVER IS FORECAST TO RISE BACK TO NEAR 
  15 FEET BY SUNDAY MORNING...AND THEN BEGIN A SLOW FALL BY
  SUNDAY NIGHT.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 15, 12:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 15, 12:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU MAY 15 2008

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.UPDATE...

DID A QUICK UPDATE TO LOWER AFTERNOON TEMPS AND RAISE POPS IN SE. AM
NOTING BACK EDGE OF RAIN IN EASTERN MS...CLICKING ALONG AT A PRETTY
GOOD PACE. BACK EDGE WILL BE WORKING INTO THE WEST DURING EARLY
AFTERNOON. CONCERNED ABOUT POSSIBLE FORMATION OF A GRAVITY WAVE ON
THE BACK EDGE. ALSO...WATCHING STORMS TO THE SOUTH AS THEY MOVE UP.
SOME CONCERN THEY MAY MOVE INTO THE SOUTHERN TIER.

JONES/90

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST WAVE OF MODERATE TO HEAVY RAIN WILL BE ENDING FROM SOUTHWEST
TO NORTHEAST THROUGH THE EARLY EVENING HOURS.  LOOK FOR THE CEILINGS
TO RISE SLIGHTLY AS THE RAIN BECOMES LIGHTER...HOWEVER...LOOKING FOR
A DRAMATIC DECREASE OVERNIGHT INTO MOSTLY IFR CONDITIONS.  THE
VISIBILITIES WILL BE LINGERING AROUND THE IFR AND MVFR CATEGORIES
THROUGH MUCH OF THE PERIOD.  ADDITIONALLY...THERE IS A CHANCE THAT
ADDITIONAL RAINFALL MAY DEVELOP ALONG THE FRONT DURING THE EARLY
MORNING HOURS.  THINKING IS THIS WILL ONLY AFFECT MGM AND TOI.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/88/10

In the hours before

Local storm report, May 15, 12:25 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     LIGHTNING        WETUMPKA                32.54N 86.20W
05/15/2008                   ELMORE             AL   EMERGENCY MNGR

            LIGHTNING STRUCK A TREE AND THE TREE FELL ON A HOUSE. THE
            HOUSE CAUGHT FIRE AND PEOPLE ARE TRAPPED IN THE HOUSE.

&&

03
Local storm report, May 15, 1:22 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FUNNEL CLOUD     HENDERSON               31.67N 86.07W
05/15/2008                   PIKE               AL   LAW ENFORCEMENT

            TROY POLICE DEPARTMENT REPORTED A FUNNEL CLOUD IN
            HENDERSON AT COUNTY ROAD 2246 HEADING TOWARDS TROY.

&&

LINHARES
Special weather statement, May 15, 2:26 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT THU MAY 15 2008

ALZ042-044-152015-
LOWNDES-MONTGOMERY-
226 PM CDT THU MAY 15 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN LOWNDES AND MONTGOMERY
COUNTIES UNTIL 315 PM CDT...

AT 221 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF CANTELOUS...OR 8 MILES NORTHEAST OF
HAYNEVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOPE HULL.
  SNOWDOUN.
  PIKE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:39 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Pickens, Sumter, Tuscaloosa3 hr
May 15, 11:07 AM CDTAreal Flood AdvisoryBMXAutauga, Bibb, Chilton, Dallas, Jefferson, Perry and 1 more3 hr
May 15, 12:01 PM CDTSevere Thunderstorm WarningBMXMarengo44 min
May 15, 12:58 PM CDTTornado WarningBMXPike62 min

Nearby

River Flood Warnings in Alabama, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.